Avalanche, Casper Mountain
- When
- March 30, 9:50 AM MST
- Where
- Casper Mountain forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Two cross-country skiers were caught in an avalanche in Wolf Creek Canyon on the west side of Casper Mountain at 0950MST. One skier was able to extricate himself before digging out his companion who was submerged in snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Two cross-country skiers were caught in an avalanche in Wolf Creek Canyon on the west side of Casper Mountain at 0950MST. One skier was able to extricate himself before digging out his companion who was submerged in snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 30, 1:41 AM MST, 8 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 241 AM MDT TUE MAR 30 2010 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT SIGNIFICANT STORM SYSTEM CONTINUING TO IMPACT WESTERN AND CENTRAL WYOMING THIS MORNING AND WILL CONTINUE TO DO SO OVER THE NEXT SEVERAL DAYS. THE STRONG WINDS ARE IN A BIT OF LULL THIS PAST EVENING AND EARLY THIS MORNING IN THE WARNED AREAS. EXPECT THESE WINDS TO PICK BACK UP AS PRESSURES BEGIN TO FALL RAPIDLY OVER EASTERN WYOMING AND MONTANA LATER THIS MORNING. COULD SEE THE ABSAROKAS AND CODY FOOTHILLS PICK BACK UP AGAIN...BUT SHOULD NOT BE WIDESPREAD HIGH WIND...SO WILL CANCEL THE WARNING AT ISSUANCE. HAVE EXTENDED THE HIGH WIND WARNING FOR SOUTHEAST FREMONT AND NATRONA COUNTIES THROUGH 6 PM THIS EVENING. FLOW WILL CONTINUE TO BACK TO THE SOUTHWEST TODAY WITH H7 WINDS INCREASING TO 50-60KT THROUGH MUCH OF THE DAY AND THE GRADIENT WILL TIGHTEN A BIT. WINDY TO VERY WINDY CONDITIONS TO PERSIST OVER MUCH OF THE REMAINDER OF THE AREA TODAY AND TONIGHT AS WELL. RAIN/SNOW FINALLY MAKING ITS WAY INTO WESTERN WYOMING THIS MORNING. THE STRONG OROGRAPHIC AND ISENTROPIC LIFT ALONG WITH A NICE PACIFIC MOISTURE FETCH WILL KEEP THE PRECIPITATION FALLING TODAY AND INTO THE OVERNIGHT HOURS. SNOW LEVELS THIS MORNING WILL BE ABOUT 6500 FEET. THE SNOW WILL COME DOWN MODERATE TO HEAVY AT TIMES TODAY AND TONIGHT IN THE WESTERN MOUNTAINS. SNOWFALL IN YELLOWSTONE...TETONS AND SALTS WILL RANGE FROM 10-20 INCHES...WITH UP TO 25 INCHES IN THE TETONS. THE WESTERN WIND RIVERS SHOULD GET 6 TO 12 INCHES. AS FOR THE VALLEYS...WILL GO WITH AN ADVISORY FOR JACKSON HOLE. EXPECT SNOW TO FALL TODAY MAINLY NORTH OF JACKSON...WITH DECENT ACCUMULATION EXPECTED NORTH OF MOOSE. JACKSON ITSELF WILL LIKELY SEE A RAIN SNOW MIX BEFORE CHANGING OVER TO ALL SNOW BY THIS EVENING AS THE COLDER AIR MOVES IN. AS FOR THE STAR VALLEY...THERE SHOULD BE A RAIN/SNOW MIX WITH LITTLE IN THE WAY OF ACCUMULATIONS UNTIL TONIGHT. THEREFORE HAVE DELAYED THE WINTER STORM WATCH UNTIL 6 PM THIS EVENING. WINDS WIND DOWN OVERNIGHT TONIGHT BREEZY SOUTHWEST WINDS EXPECTED FOR WEDNESDAY IN THE TYPICAL PLACES. THE MAIN PACIFIC TROUGH MOVES ON SHORE WEDNESDAY AND INTO THE GREAT BASIN WEDNESDAY NIGHT. NICE BAROCLINIC LEAF SETS UP OVER CENTRAL WYOMING LATE WEDNESDAY AFTERNOON AND EVENING UNDER GOOD JET AHEAD OF THE TROUGH. A COLD FRONT WITH NORTHEAST UPSLOPE FLOW MOVES IN WEDNESDAY EVENING. LOOKS LIKE A GOOD SET UP FOR SIGNIFICANT SNOWFALL FROM CASPER TO LANDER AS WELL AS INTO JOHNSON COUNTY...INCLUDING THE BIGHORNS AND EASTERN WIND RIVER MOUNTAINS FOR WEDNESDAY NIGHT AND THURSDAY. THERE COULD BE AN EVENTUAL NEED FOR HIGHLIGHTS FOR THIS. .LONG TERM...FRIDAY THROUGH TUESDAY LINGERING SNOWFALL COULD BE ONGOING...EAST OF THE DIVIDE...MAINLY OVER JOHNSON AND NATRONA COUNTIES FRIDAY WITH THE DEPARTING TROUGH. IN WAKE OF THIS TROUGH...THE FLOW WILL BECOME MORE ZONAL ACROSS THE AREA LATE FRIDAY/FRIDAY NIGHT. A QUICK SHORTWAVE IN THIS FLOW IS PROJECTED BY THE MEDIUM RANGE MODELS TO AFFECT THE FORECAST AREA FRIDAY NIGHT AND SATURDAY. THE 00Z GFS CONTINUES TO BE FARTHER NORTH WITH THIS SYSTEM...ACROSS MONTANA...THEN THE ECMWF...WITH THE GEM CLOSER THE GFS SOLUTION. CURRENT CHANCE POPS WEST/NORTHWEST AND SLIGHT OVER NORTHERN LOWER ELEVATIONS STILL LOOK GOOD. HAVE LOWERED TEMPS A BIT SATURDAY...AS PACIFIC COLD FRONT APPEARS TO BE STRONGER THAN MODELS WERE INDICATING YESTERDAY. FLOW WILL BACK TO THE SOUTHWEST ON SUNDAY IN RESPONSE TO TROUGH/UPPER LOW APPROACHING THE WEST COAST. THIS WILL RESULT IN A WARMER TREND FOR SUNDAY...AS 700MB TEMPS ARE EXPECTED TO BE WARM 5 TO 10 DEG CELSIUS...WITH THE 00Z ECMWF BRINGING SLIGHTLY WARMER TEMPS THAN GEM OR GFS BY ABOUT 3 DEG CELSIUS. HAVE COOLED TEMPS A BIT SUNDAY...BUT REMAINED CLOSER TO THE ECMWF WARMER TEMPS. MEDIUM RANGE MODELS ARE NOW A BIT QUICKER WITH THIS TROUGH PUSHING ACROSS THE ROCKIES ON MONDAY...BEFORE STALLING OUT/SLOWING DOWN OVER THE PLAINS NEXT TUESDAY. HAVE INCREASED POPS MONDAY AND MONDAY NIGHT FOR THIS SYSTEM...WITH SOME LINGERING POPS POSSIBLE TUESDAY IN THE NORTHWEST FLOW IN WAKE OF THE TROUGH. GFS SHOWS A LIFTED INDEX AROUND -2 OVER THE SOUTH/EAST PARTS OF THE FORECAST AREA MONDAY AFT/EVE. THIS HAS BEEN CONSISTENT OVER THE PAST FEW RUNS IN THE EXTENDED. THUS HAVE INCLUDED THE POSSIBILITY FOR THUNDERSTORMS MONDAY AFT/EVE OVER SOUTH AND EAST. TEMPERATURES ARE NOW EXPECTED TO BE GENERALLY BELOW AVERAGE FOR THE EXTENDED...WITH SEASONAL TO ABOVE AVERAGE TEMPERATURES EXPECTED SUNDAY AND MONDAY...AHEAD OF A COLD FRONT THAT SHOULD PUSH ACROSS THE AREA LATE MONDAY/MONDAY NIGHT. && .AVIATION... WINDY WEATHER WILL BE THE MAIN AVIATION HAZARD TODAY EAST OF THE CONTINENTAL DIVIDE AND ALONG THE SOUTH. VFR CONDITIONS WILL OCCUR. WIND SPEEDS OF 20 TO 30 KNOTS WILL BE COMMON WITH GUSTS AROUND 40 KNOTS OR HIGHER. THE WIND WILL SUBSIDE AFTER 00Z WED IN MOST LOCATIONS. IN THE WEST...VFR TO MVFR CONDITIONS WILL PREVAIL TODAY WITH IFR CONDITIONS NEAR THE MOUNTAINS AS WELL AS FREQUENT MOUNTAIN OBSCURATION. CONDITIONS AT THE KJAC AIRPORT WILL BE MVFR TO IFR AS RAIN TURNS TO SNOW THIS MORNING. CONDITIONS WILL IMPROVE AFTER 00Z WED AT KJAC AIRPORT TO MVFR. IN THE SOUTHWEST VFR TO MVFR CONDITIONS WILL OCCUR THIS AFTERNOON AS RAIN AND SNOW SHOWERS INCREASE IN COVERAGE. AFTER 00Z WED SNOW SHOWERS WILL OCCUR WITH MVFR CONDITIONS AT TIMES AT KBPI AND KPNA AIRPORTS. && .FIRE WEATHER... STRONG WINDS WILL CONTINUE ACROSS MUCH OF THE REGION TODAY AND TONIGHT WITH HIGH WINDS CONTINUING OVER THE CENTRAL WIND CORRIDOR. IT WILL REMAIN MILD WITH RELATIVELY LOW RH'S. THESE CONDITIONS WILL COMBINE TO HEIGHTEN THE FIRE WEATHER DANGER. SIGNIFICANT SNOW WILL FALL OVER FAR WESTERN WYOMING TODAY AND TONIGHT. THE SNOW MAY DEVELOP OVER CENTRAL WYOMING ESPECIALLY IMPACTING FREMONT...NATRONA AND JOHNSON COUNTIES WEDNESDAY NIGHT AND THURSDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM THIS EVENING THROUGH LATE TONIGHT WYZ023. HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING WYZ019-020. WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 AM MDT WEDNESDAY WYZ024. WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 AM MDT WEDNESDAY WYZ013-014. WINTER STORM WARNING UNTIL 6 AM MDT WEDNESDAY WYZ001-012. && SHORT TERM...TWB LONG TERM...WM AVIATION...AR FIRE WEATHER...TWB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 400 AM MDT TUE MAR 30 2010 WYZ001>020-022>030-311200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 400 AM MDT TUE MAR 30 2010 ...WINTER STORM WATCH FOR STAR VALLEY TONIGHT... ...NUMEROUS WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES IN EFFECT FOR PORTIONS OF WESTERN WYOMING TODAY AND TONIGHT... ...HIGH WIND WARNING IS IN EFFECT FOR SOUTHEAST FREMONT AND THE LOWER ELEVATIONS OF NATRONA COUNTY THROUGH 6 PM TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE ACROSS SOUTHEAST FREMONT COUNTY AND THE LOWER ELEVATIONS OF NATRONA COUNTY TODAY. SOUTHWEST TO WEST WINDS OF 35 TO 45 MPH WITH GUSTS OF 60 MPH OR GREATER ARE EXPECTED. STRONG WINDS ARE ALSO EXPECTED OVER THE WESTERN MOUNTAINS TODAY...ESPECIALLY AT PASS AND SUMMIT ELEVATIONS. SOUTHWEST TO WEST WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 70 MPH ARE POSSIBLE. THE REST OF CENTRAL AND WESTERN WYOMING WILL BE QUITE WINDY TODAY AND TONIGHT. STRONG CROSSWINDS ARE CERTAIN IN THE WARNED AREAS. THE SNOW WILL PERSIST...HEAVY AT TIMES...OVER WESTERN WYOMING TODAY AND BEGIN TO WIND DOWN LATE TONIGHT. SNOW ACCUMULATIONS OF 10 TO 25 INCHES COULD OCCUR OVER THE WESTERN MOUNTAINS...WITH 3 TO 7 INCHES IN THE LOWER ELEVATIONS BY WEDNESDAY MORNING. TRAVEL OVER WESTERN WYOMING TODAY AND TONIGHT WILL BE IMPACTED...ESPECIALLY OVER THE MOUNTAIN PASSES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS POTENTIAL FOR SIGNIFICANT SNOWFALL OVER CENTRAL WYOMING WEDNESDAY NIGHT AND THURSDAY. FREMONT...NATRONA AND JOHNSON COUNTIES ARE EXPECTED TO BE THE HARDEST HIT AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WIND GREATER THAN 40 MPH...AS WELL AS SNOWFALL OVER 2 INCHES. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213984.